Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Wilmington, OH

May 11, 2003Brown County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 11, 2003, 4:30 AM EDT for Brown County, Ohio. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 4:30 AM EDT (08:30 UTC)
Expired
May 11, 2003, 4:45 AM EDT
In force
15 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Brown County, OH

The radar

The Cincinnati radar (KILN), 31 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS51 KILN 110830
SVRILN
OHC015-110845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN OHIO...

* UNTIL 445 AM EDT...

* AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FAYETTEVILLE...OR ABOUT 8
  MILES SOUTH OF BLANCHESTER...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTEVILLE...
  ST. MARTIN...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3914 8400 3924 8398 3924 8387 3910 8387
          3908 8400

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:55 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 11, 1:55 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
155 AM EDT SUN MAY 11 2003

*** A 06Z SOUNDING WAS TAKEN AT ILN AND THE DATA WILL BE SENT OUT
SHORTLY ***

WILL TRY TO GET FORECAST PACKAGE OUT A LITTLE EARLY GIVEN SEVERE
WEATHER THREAT. COLD FRONT FORECAST TO PUSH THROUGH FA THIS MORNING
AND SHOULD SEE SHOWERS AND THUNDERSTORMS OVERSPREAD AREA OVER THE
NEXT FEW HOURS AND THEN END FAIRLY QUICKLY FROM WEST TO EAST AS
FRONT PUSHES THROUGH. WILL HANG ON TO PCPN EARLY IN THE WEST AND
THROUGH MID MORNING IN THE EAST. WILL CONTINUE WITH SEVERE WORDING
AND HEAVY RAIN THRREAT AND WILL HANG ON TO FLOOD WATCH THROUGH NOON
ENTIRE FA. THIS PROBABLY A LITTLE LONG...ESPECIALLY IN THE WEST BUT
WILL JUST CANCEL IT ONCE THE PCPN MOVES OUT.

NEXT CONCERN FOR TODAY WILL BE HIGH WINDS IN CAA PATTERN BEHIND
FRONT. MODELS CONTINUE TO SHOW 40 KNOTS AT 925 MB AND THEN 50 OR SO
KNOTS AT 850 MB WITH A GRADUAL INCREASE THROUGH 00Z. TIME HEIGHT
CROSS SECTIONS OF POTENTIAL TEMPERATURE AND WINDS SHOWING NEARLY
VERTICAL DOWNGLIDE FROM ABOUT 800 MB TO THE SURFACE FROM ROUGHLY 12Z
THROUGH 18Z...ESPECIALLY ACROSS THE NORTHERN HALF OF FA. THIS
COINCIDES WITH THE 40 TO 50 KNOT WINDS AND THINK IT WILL BE PRETTY
EASY TO GET SOME OF THIS DOWN TO THE SURFACE. WILL THEREFORE GO WITH
A HIGH WIND WARNING ACROSS THE NORTH HALF OF FA AND CONTINUE WITH
WIND ADVISORY IN THE SOUTH FOR TODAY. CAA LETS UP SOME BY TONIGHT
BUT STILL STRONG WINDS JUST OFF THE SURFACE SO THINK WIND ADVISORY
CONDITIONS WILL BE POSSIBLE OVERNIGHT.

WRAP AROUND MOISTURE DROPS DOWN LATER TONIGHT AND MONDAY. WILL NOT
MESS TOO MUCH WITH CURRENT FORECAST AND KEEP BEST CHANCE OF SHOWERS
ACROSS THE NOTHEAST HALF OF FA.

.ILN....FLOOD WATCH ENTIRE FA UNTIL NOON.
        HIGH WIND WARNING NORTH HALF OF FA TODAY THROUGH EARLY
        EVENING.
        WIND ADVISORY SOUTH HALF OF FA TODAY AND ENTIRE FA TONIGHT.

LOTT
Hazardous weather outlook, May 10, 6:12 AM EDT, 22 hours 18 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE
AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE
OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT
THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT
LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 11, 2:33 AM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
233 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    2 N WAVERLY               OH   FLOOD
05/10/03   PIKE                           US 23 CLOSED DUE TO
                                          HIGHWATER

1130 AM    COUNTY WIDE               OH   FLASH FLOOD
05/10/03   HIGHLAND

1215 PM    COUNTYWIDE                OH   WIND DAMAGE
05/10/03   BROWN                          TREES DOWN ACROSS THE
                                          COUNTY

0100 PM    SEAMAN                    OH   WIND DAMAGE
05/10/03   ADAMS                          TREES DOWN BETWEEN ROUTE
                                          52 AND 247

0130 PM    COUNTYWIDE                IN   WIND DAMAGE
05/10/03   WAYNE                          TREES DOWN ACROSS THE
                                          COUNTY

0100 PM    COUNTYWIDE                OH   FLASH FLOOD
05/10/03   BROWN                          WATER ON SEVERAL ROADS

0130 PM    WEST UNION                OH   FLASH FLOOD
05/10/03   ADAMS                          HIGH WATER ON ROUTE 41S

0225 PM    CONNERSVILLE              IN   WIND DAMAGE
05/10/03   FAYETTE                        SEVERAL LARGE LIMBS DOWN

0225 PM    LIBERTY                   IN   WIND DAMAGE
05/10/03   UNION                          SEVERAL TRESS DOWN

0230 PM    CONNERSVILLE              IN   FLOOD
05/10/03   FAYETTE                        SEVERAL ROADS CLOSED

0300 PM    ENON                      OH   FLOOD
05/10/03   CLARK                          6 INCHES OF WATER ON
                                          INTERSTATE 70

0330 PM    COUNTYWIDE                OH   FLOOD
05/10/03   MONTGOMERY                     HIGHS WATER ON ROADS

0300 PM    1 NW CAMDEN               OH   WIND DAMAGE
05/10/03   PREBLE                         SEVERAL TRESS DOWN AND
                                          ROOF BLOWN OFF BARN

0300 PM    COUNTYWIDE                IN   FLOOD
05/10/03   WAYNE                          HIGH WATER ON ROADS

0350 PM    GLENDALE                  OH   FLOOD
05/10/03   HAMILTON                       WATER COVERING ROADS

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:00 AM EDTSevere Thunderstorm WarningILNLogan, Shelby30 min
May 11, 4:10 AM EDTSevere Thunderstorm WarningILNMercer35 min
May 11, 4:24 AM EDTSevere Thunderstorm WarningILNClinton36 min
May 11, 4:41 AM EDTTornado WarningILNHighland49 min
May 11, 5:57 AM EDTSevere Thunderstorm WarningILNHocking48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.